154/365 – Drugs and myasthenia gravis

Those of you looking for a post about my experience with illegal substances and MG will be sorely disappointed – best to switch off now. This post is for the few of you who have asked over the last six months about what medication I take and what is available. 

Myasthenia and medication 

 By the time my diagnosis celebrated its first birthday, I was taking all three of the main drugs used to treat MG in the UK. I’m still taking all of these, but, if all goes to plan, will shortly be free from steroid prenidsolone. Therefore by the time my two year anniversary happens I hope to be down to two or even one type of medication.

Below I describe the different types of drugs available, common side effects and what my experience of the medication has been. 

Pyridostigmine (Mestinon): This is the first drug people with MG are normally given. This enzyme blocking medication stops the disconnection between nerves and muscles. This drug is normally taken in pill form and can be taken as regularly as every 3-4 hours. There are also modified versions which are slow releasing and can be used to control symptoms overnight.

Common side effects: Stomach cramps, digestive problems, extra saliva and an urgent need to urinate.

My experience: Having a pill that can be taken more than once a day in my arsenal is useful psychologically – if I start to feel weak, I pop a mestinon tablet. The result of taking these pills is rarely significant, but it can give me a boost. I’ve been asked to track my double vision (which I continually have when I look up) before and after taking   this pill but it rarely makes a difference. As discussed in post , I find that it can give me acid reflux but I don’t have other side effects apart from that.

Immunosuppressive drug prednisolone: This steroid tends to be the second drug MG patients are put on if pyridostigmine isn’t strong enough to control the symptoms. Doses are normally built up high to get the MG under control, before being reduced gradually over time. According to Myaware, the benefit typically kicks in after 2-3 months.

My experience: As my symptoms had localised by the time I met my consultant, I was prescribed 15mg of this straight away along with mestinon. Initially, it gave me a surge of energy that I had been sorely lacking. This effect seemed to wear off after about 6-8 months as my body got used to the drug. Perhaps it was to do with lowering the dose which my consultant wanted me to do almost immediately. I am now on 3mg a day and am reducing by 1mg a week. I have found the reduction has significantly impacted my mood and made me feel low. 

Immunosuppressive drug Azathioprine (Imuran ®):  This medication reduces antibody production but can take at least a year to ‘kick in’. Some people use only this drug before weaning themselves off, however, according to Myaware, it is most commonly used to enhance the benefits of steroids and/or to get away with lower doses.

Side effects: weight gain, hypertension, glaucoma and cateract and / or osteoporis. Care should also be taken to monitor patients at risk of tuberculosis or peptic ulceration.

My experience: It is difficult to know with this medication whether it is working or not. The main thing I’ve noticed is the constant sniffles and my increased number of colds. I’ve been told by my doctor that whenever I have a sore throat I’m to go to get tested for infection- so far I’ve been on anti-biotics three times this year. 
While there are a range of other treatments available, I will discuss these in another post.

Myaware has compiled a really useful table of drugs that can make MG worse. 

2 thoughts on “154/365 – Drugs and myasthenia gravis”

  1. HI. Again, I find your blog to be very helpful in understanding what we go through and why. I wanted to share what a few of the drugs do to me.
    I take 150 mg of imuran daily. I believe between that and the 180 mg time span mestinon I take before bedtime it causes amazing tummy issues. I can’t safely leave my bathroom before noon most days because the diarrhea is so awful. Immodium doesn’t do anything to make that more manageable.
    Also, and I hate to be vain, but the imuran has another side effect. It’s made my hair brittle and it’s falling out. I lose so much hair daily and it was thin to start. I’ve been on Imuran for 6 months and the brittle started right away. I wasn’t sure if it was the drugs or the plasmapheresis. But i’ve lost about 4 inches in length and my boyfriend lovingly tells me I shed worse then the cat.

  2. Hi, do you follow any special diet? I have a diet from a local doctor who specializes on chronic diseases, it has worked almost immediately, reply if you’re interested

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s